Hail, Sebastian
- When
- April 20, 1:15 PM CST
- Where
- Sebastian County, 0.77 mi ESE of Greenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.216, -94.257
An isolated severe thunderstorm developed to the north of a frontal boundary located across northern Texas and southern Arkansas. This storm moved northeast and produced large hail in southern Sebastian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An isolated severe thunderstorm developed to the north of a frontal boundary located across northern Texas and southern Arkansas. This storm moved northeast and produced large hail in southern Sebastian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 12:20 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 120 PM CDT WED APR 20 2011 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. A STALLED FRONTAL BOUNDARY ACROSS TEXAS WILL PROMOTE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST OKLAHOMA LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT TONIGHT. CLOUDS OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL BE LOWERING DURING THE OVERNIGHT HOURS...WITH MVFR CEILINGS EXPECTED AT MOST LOCATIONS BY 12Z THURSDAY. THUNDERSTORMS ARE ALSO EXPECTED OVERNIGHT AND THURSDAY MORNING. && .PREV DISCUSSION... /ISSUED 1103 AM CDT WED APR 20 2011/ DISCUSSION... FOR THE AFTERNOON...LOWERED MAX TEMPS A FEW DEGREES DUE TO COOL NORTH SURFACE WINDS AND VARIABLE CLOUD. FRONTAL BOUNDARY FROM TX > TN WELL SOUTH OF THE RED RIVER. JUST SCATTERED SHRA/TSRA FAR SOUTHEAST OK. GW PREV DISCUSSION... /ISSUED 634 AM CDT WED APR 20 2011/ DISCUSSION... THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW. AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. A LARGE AREA OF MVFR CIGS HAS SAGGED SOUTH OVERNIGHT ACROSS NE OK AND NW AR. NAM MODEL HAS THESE CIGS SCATTERING OUT BY 15 OR 16Z...BUT THEY COULD HANG ON LONGER WITH THE HIGHER OVERCAST SPREADING OVER. MAINLY VFR CONDITIONS EXPTD AT THE OTHER TAF SITES THIS MORNING...OUTSIDE OF A BRIEF CHANCE OF MVFR CIGS AT KMLC. VFR CONDITIONS SHOULD PREVAIL AREA WIDE THIS AFTERNOON. TSRA CHANCES WILL INCREASE FM S TO N ACROSS THE AREA MAINLY AFT 00Z THU. LACY PREV DISCUSSION... /ISSUED 405 AM CDT WED APR 20 2011/ DISCUSSION... AN ACTIVE WEATHER PATTERN IS SHAPING UP ACROSS THE PLAINS WITH A SERIES OF SHORT WAVES AND FRONTAL BOUNDARIES MOVING THOUGH DURING THE FORECAST PERIOD. THE MAIN FOCUS WITHIN THE SHORT TERM WILL BE THE COLD FRONT WHICH PASSED THROUGH THE CWA YESTERDAY EVENING. THIS FRONTAL BOUNDARY IS EXPECTED TO STALL OUT JUST SOUTH OF THE RED RIVER ACROSS NORTHERN TEXAS TODAY. BEHIND THE FRONT...NORTHERLY WINDS AND COOLER TEMPS WILL BE COMMON FOR THE CWA. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE VICINITY OF THE FRONT ACROSS SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL ARKANSAS. THURSDAY LOOKS FOR CONDITIONS TO BEGIN TO CHANGE WITH THE FRONTAL BOUNDARY RETREATING BACK NORTHWARD. LATEST MODEL RUNS HAVE A DISAGREEMENT ON JUST HOW FAR NORTH THE BOUNDARY WILL GO. WILL STAY WITH CURRENT THINKING OF THE FRONT REACHING CLOSE TO SOUTHERN KANSAS BY THURSDAY EVENING. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE AS THIS BOUNDARY PUSHES THROUGH. HIGH TEMPS SHOULD COME LATE IN THE DAY AND THEN EITHER NOT CHANGE MUCH OVERNIGHT OR SLOWLY RISE AS THE FRONT CONTINUES NORTHWARD. NEEDLESS TO SAY THIS WILL MAKE FOR A TOUGH TEMPERATURE FORECAST. MODELS INDICATE A SERIES OF SHORTWAVE TROFS PUSHING INTO THE PLAINS DURING THE EXTENDED FORECAST PERIOD. THE FIRST IS DURING THE FRIDAY TIME PERIOD. THIS WAVE WILL TRY TO PUSH A WEAK COLD FRONT INTO THE CWA...THOUGH QUICKLY RETREATING NORTHWARD BY SATURDAY. THE NEXT SET OF SHORTWAVES ARE PROGGED DURING THE BEGINNING OF THE NEXT WORK WEEK AND THEN BY THE MIDDLE PART OF THE WEEK. MODELS CONTINUE TO BE OUT OF PHASE ON TIMING... AND DIVERGE ON THE STRENGTH AND LOCATION OF THESE SYSTEMS. THE ONE THING THAT THEY HAVE IN COMMON IS THAT CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD CONTINUE FOR MOST OF THE WEEK. WILL CONTINUE WITH CHANCE POPS FOR THE CWA THROUGH WEDNESDAY. TEMPS DURING THE EXTENDED FORECAST PERIOD LOOK TO BE PROBLEMATIC WITH THE DIFFERENCES BETWEEN THE MODEL DATA. WENT WITH AN ATTEMPTED MODEL BLEND ALONG WITH THE PREVIOUS FORECAST PACKAGE. THESE TEMPS ALONG WITH POPS WILL CONTINUE TO BE REFINED AS THE EVENT GETS CLOSER AND DATA ALONG WITH FORECASTER CONFIDENCE BECOMES MORE IN LINE WITH EACH OTHER. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 51 67 64 / 10 40 60 40 FSM 68 53 69 61 / 20 60 60 30 MLC 66 56 72 68 / 20 60 40 20 BVO 62 49 65 60 / 10 30 70 50 FYV 64 49 66 60 / 10 50 70 40 BYV 61 46 62 58 / 10 40 70 50 MKO 66 52 67 62 / 10 50 60 30 MIO 62 48 65 62 / 10 30 70 60 F10 64 53 70 65 / 10 50 50 30 HHW 69 58 78 67 / 20 60 40 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...21 LONG TERM....12 AVIATION...21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 108 PM CDT WED APR 20 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 107 PM CDT WED APR 20 2011 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...TONIGHT. DISCUSSION... A STALLED FRONTAL BOUNDARY WILL STAY WELL SOUTH OF THE RED RIVER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER SOUTHEAST OKLAHOMA...BUT WILL LIKELY REMAIN BELOW SEVERE LIMITS. MORE NUMEROUS ELEVATED THUNDERSTORMS ARE EXPECTED OVERNIGHT TONIGHT IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. THE PRIMARY THREAT FROM THOSE STORMS WILL BE LARGE HAIL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...SEVERE THUNDERSTORM POTENTIAL. FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... SEVERE THUNDERSTORM POTENTIAL WILL INCREASE THURSDAY AND THURSDAY NIGHT AS THE FRONTAL BOUNDARY OVER TEXAS SLOWLY LIFTS NORTH INTO OKLAHOMA AND ARKANSAS. A SHORTWAVE TROUGH IS EXPECTED TO MOVE THROUGH THE CENTRAL PLAINS ON FRIDAY. IN RESPONSE TO THIS SYSTEM...A COLD FRONT WILL SURGE SOUTHEAST INTO OK...AND INTERSECT A DRYLINE OVER THE CENTRAL PART OF THE STATE. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND DRYLINE...SOME OF WHICH COULD BECOME SEVERE WITH LARGE HAIL AND ISOLATED TORNADOES POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AS THE FRONTAL BOUNDARY STALLS OVER THE REGION. ANOTHER STRONG UPPER LEVEL STORM IS EXPECTED TO REACH INTO THE PLAINS ON MONDAY...WITH WIDESPREAD ORGANIZED SEVERE STORMS POSSIBLE ALONG THE DRYLINE AND COLD FRONT BY MONDAY AFTERNOON...CONTINUING INTO THE NIGHTTIME HOURS. SMALL CHANCES FOR STORMS WILL LINGER OVER SOUTHEAST OK AND WEST CENTRAL AR INTO TUESDAY MORNING BEFORE ENDING. EMERGENCY MANAGEMENT PLANNING STATEMENT... WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
920 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 3 NE OAK GROVE 36.22N 94.15W
04/19/2011 E1.00 INCH BENTON AR PUBLIC
IN THE TOWN OF BLUE EYE
0611 PM HAIL GOSHEN 36.10N 93.99W
04/19/2011 E1.00 INCH WASHINGTON AR PUBLIC
&&
RBDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
943 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 E GREEN FOREST 36.34N 93.42W
04/19/2011 E1.00 INCH CARROLL AR LAW ENFORCEMENT
MOSTLY DIME TO NICKEL
&&
RBDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
137 PM CDT WED APR 20 2011
ARZ029-OKZ076-201900-
LE FLORE OK-SEBASTIAN AR-
137 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
EASTERN LE FLORE
AT 137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
HEAVENER...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HODGEN...HEAVENER...HOWE...PATTERSON
AND HARTFORD.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3482 9464 3490 9473 3507 9440 3496 9434
TIME...MOT...LOC 1837Z 237DEG 35KT 3491 9461SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
159 PM CDT WED APR 20 2011
ARZ029-201930-
SEBASTIAN AR-
159 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...
IN WEST CENTRAL ARKANSAS
CENTRAL SEBASTIAN
AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MIDLAND...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...URSULA...
HACKETT...GREENWOOD...ARKOLA...HUNTINGTON...MIDLAND...DAYTON...
WITCHERVILLE...WASHBURN...BURNVILLE...EXCELSIOR...FORT CHAFFEE...
JENNY LIND AND BLOOMER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3514 9403 3514 9413 3510 9415 3506 9424
3507 9444 3523 9443 3536 9408 3522 9408
3521 9405 3522 9402 3515 9402
TIME...MOT...LOC 1900Z 252DEG 29KT 3514 9436The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293777.